Alert archive / Washington / Flash Flood Warnings in 2015
Flash Flood Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at May 16, 2015, 6:09 PM PDT for Whitman County, Washington. It was in force for 81 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2015, 6:09 PM PDT (01:09 UTC)
- Expired
- May 16, 2015, 7:30 PM PDT
- In force
- 81 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Whitman County, WA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:15 PM PDT | FLASH FLOOD | 7 Ne Oakesdale, WA | HEAVY RAINS CREATED WATER ON ROADWAYS UP TO TOP OF TIRE ON CARS. |
| May 16, 6:30 PM PDT | FLASH FLOOD | 3 E Oakesdale, WA | SOCIAL MEDIA POST FROM PUBLIC REPORTED 0.92 INCHES OF RAIN IN OAKSDALE AND FLASH FLOODING EAST OF OAKSDALE WITH PHOTO OF FLOODING OVER A ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
201
WGUS56 KOTX 170109
FFWOTX
WAC075-170230-
/O.NEW.KOTX.FF.W.0001.150517T0109Z-150517T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
609 PM PDT SAT MAY 16 2015
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
* UNTIL 730 PM PDT
* AT 606 PM PDT...DOPPLER RADAR AND WEATHER SPOTTERS INDICATED VERY
HEAVY RAIN FALLING FROM A SLOW MOVING THUNDERSTORM OVER THE WARNED
AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TEKOA...ROSALIA...OAKESDALE...FARMINGTON AND BELMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4726 11737 4726 11704 4708 11704 4708 11720
4707 11736
$$
MF2 follow-up statements
867
WGUS76 KOTX 170146
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
646 PM PDT SAT MAY 16 2015
WAC075-170230-
/O.CON.KOTX.FF.W.0001.000000T0000Z-150517T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITMAN WA-
646 PM PDT SAT MAY 16 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHEASTERN WHITMAN COUNTY...
AT 640 PM PDT...THE PUBLIC REPORTED FLASH FLOODING OCCURRING ON
HIGHWAY 27 BETWEEN OAKSDALE AND TEKOA. ADDITIONAL RAINFALL IS
EXPECTED IN THE WARNED AREA THROUGH 730 PM.
DRAINAGES IN THE AREA WILL CARRY THESE FLOOD WATERS TOWARD THE TOWN
OF ROSALIA BETWEEN NOW AND 730 PM.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TEKOA...ROSALIA...OAKESDALE...FARMINGTON AND BELMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4726 11737 4726 11704 4708 11704 4708 11720
4707 11736
$$
MF860
WGUS76 KOTX 170227
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
727 PM PDT SAT MAY 16 2015
WAC075-170235-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-150517T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITMAN WA-
727 PM PDT SAT MAY 16 2015
...THE FLASH FLOOD WARNING FOR NORTHEASTERN WHITMAN COUNTY WILL
EXPIRE AT 730 PM PDT...
THE HEAVY RAIN HAS ENDED. LIGHT RAIN WILL CONTINUE OVER THE AREA FOR
MUCH OF THE EVENING BUT FURTHER FLASH FLOODING IS NOT EXPECTED.
LAT...LON 4726 11737 4726 11704 4708 11704 4708 11720
4707 11736
$$
MFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 16, 4:35 PM PDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 16, 4:35 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Spokane WA 435 PM PDT SAT MAY 16 2015 .SYNOPSIS... Showers with embedded thunderstorms are expected tonight especially over Northeast Washington into the Idaho Panhandle. Seasonably mild conditions will continue through the next week, with showers possible over the higher terrain. && .DISCUSSION... Tonight and Sunday...Satellite shows a rather complex pattern with a blocking high over northern British Columbia...a large closed low over NW Wyoming...and a smaller low over southern BC. This places eastern Washington and north Idaho in the middle of these features. However for tonight there will be a weak forcing mechanism as a surface high dropping south into Montana brings a push of NE winds down the Purcell Trench into North Idaho with a boundary noted along this leading push. This combined with uncapped CAPE values over NE Washington and North Idaho around 500-800 J/KG will result in increasing showers and isolated thunderstorms. This boundary will shift west into North Central Washington overnight as the low over southern BC swings west into Vancouver Island. Models show mid level instability as well as thus areas such as Omak, Winthrop, and Chelan have the best chance for showers during the overnight hours. Models show a wide range of qpf totals in these areas and confidence in the degree of overnight shower activity is low. However given no strong forcing in place forecast leads towards lighter qpf amounts of less than a tenth. On Sunday another large closed low drops to near the Central CA coast with a southerly flow aloft over the area. However mostly cloudy skies and northeast boundary layer winds ushering in some drier low level air will result in less instability compared to today. The GFS and ECMWF show the best chance for showers on Sunday over North Central Washington (especially the higher terrain), Blue Mountains, and Camas Prairie. Thunder chances on Sunday are marginal, and have restricted this to a slight chance over just the mountains near the Cascade crest, Blue Mountains, and Camas Prairie. JW Wednesday night through Saturday: The Inland NW remains under a mild and unstable atmosphere, with the continued opportunity for showers each afternoon for at least a few areas. The long-wave pattern shows a ridge of western Canada and trough over the Southwest U.S., leaving the Pacific Northwest in a weak flow pattern. A weak mid-level low cut-off from the main flow bobbles somewhere around the Pacific NW. However in the weak flow pattern models diverge over its placement. Between the surface to 700mb, however, models generally hold a trough of low pressure/theta-e around eastern WA and north ID. With expanding instability (CAPE) each afternoon this will result in some expanding shower and thunderstorm chances during the afternoon. Thursday chances will be best across the Cascades, southeast WA and the lower ID Panhandle. Friday into Saturday the chances gradually expand into northeast WA and north ID. /J. Cote' && .AVIATION... 00Z TAFS: Thunderstorms with gusty wind and heavy rainfall moving through the KGEG, KSFF, and KCOE vicinity and they area all working their way down to the south at about 15 mph. After 6Z tonight most of the thunderstorm activity will subside however showers may linger at times through the night and into tomorrow as the atmosphere still remains somewhat unstable. /Pelatti && .PRELIMINARY POINT TEMPS/POPS... Spokane 51 69 49 73 49 76 / 60 10 10 10 10 10 Coeur d'Alene 48 69 45 73 46 75 / 60 10 10 10 10 10 Pullman 49 67 44 72 47 75 / 60 30 20 20 20 30 Lewiston 54 73 51 77 52 79 / 60 30 30 30 20 30 Colville 52 72 48 75 47 78 / 60 20 10 10 10 0 Sandpoint 48 69 40 71 42 74 / 50 10 10 10 10 0 Kellogg 46 68 43 71 43 74 / 60 10 10 10 10 10 Moses Lake 53 73 50 79 55 81 / 30 30 20 10 10 10 Wenatchee 55 72 54 79 54 81 / 50 50 20 10 10 10 Omak 52 72 50 77 47 81 / 60 50 20 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 16, 6:30 AM PDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 630 AM PDT SAT MAY 16 2015 IDZ001>004-026-027-WAZ031>038-041>044-171330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 630 AM PDT SAT MAY 16 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 16, 5:50 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 550 PM PDT SAT MAY 16 2015 IDZ003-WAZ033-170145- IDAHO PALOUSE ID-WASHINGTON PALOUSE WA- 550 PM PDT SAT MAY 16 2015 AT 547 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHEAST OF COLFAX...OR 25 MILES NORTH OF PULLMAN. THIS STORM WAS MOVING SOUTH AT 10 MPH OR LESS. BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY WIND FROM THIS STORM. SOME ROTATION HAS BEEN DETECTED IN THIS STORM SO THERE IS THE POSSIBILITY OF A BRIEF FUNNEL CLOUD ASSOCIATED WITH THIS THUNDERSTORM. LOCATIONS IMPACTED INCLUDE... TEKOA...GARFIELD...OAKESDALE...FARMINGTON AND BELMONT. LAT...LON 4716 11732 4723 11707 4697 11694 4693 11733 TIME...MOT...LOC 0047Z 351DEG 2KT 4711 11717 RP
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:50 PM PDT | Special Weather Statement | OTX | Whitman | 55 min |
| May 16, 8:00 PM PDT | Areal Flood Advisory | OTX | Whitman | 6 hr |
| May 17, 3:43 AM PDT | Areal Flood Advisory | OTX | Okanogan | 4 hr |
| May 17, 9:41 AM PDT | Areal Flood Advisory | OTX | Chelan, Okanogan | 12 hr |
Nearby
Flash Flood Warnings in Washington, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.